Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 341, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 18, 2011, 9:01 PM CDT for Page County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 9:01 PM CDT (02:01 UTC)
- Expired
- Aug 18, 2011, 9:19 PM CDT
- In force
- 18 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 65.0 mph
County Page County, IA
The radar
The Omaha radar (KOAX), 137 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:38 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 47.4
The text
As transmitted, in the capitals the NWS used until 2016.
433
WUUS53 KOAX 190201
SVROAX
IAC145-190245-
/O.NEW.KOAX.SV.W.0341.110819T0201Z-110819T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
901 PM CDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PAGE COUNTY IN SOUTHWEST IOWA...
* UNTIL 945 PM CDT
* AT 859 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF
65 MPH OR HIGHER. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES EAST OF CLARINDA TO 6 MILES SOUTHWEST OF CLARINDA...
AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHAMBAUGH AND BRADDYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4057 9492 4057 9508 4067 9517 4081 9493
4080 9493 4073 9492 4072 9491
TIME...MOT...LOC 0201Z 315DEG 22KT 4074 9492 4065 9508
WIND...HAIL 65MPH <.75IN
$$
BOUSTEAD2 follow-up statements
970
WWUS53 KOAX 190206
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 PM CDT THU AUG 18 2011
IAC145-190245-
/O.CON.KOAX.SV.W.0341.000000T0000Z-110819T0245Z/
PAGE IA-
906 PM CDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PAGE COUNTY UNTIL 945 PM CDT...
AT 903 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF
CLARINDA TO 8 MILES EAST OF COIN...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BRADDYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4057 9492 4057 9508 4067 9517 4081 9493
4080 9493 4073 9492 4072 9491
TIME...MOT...LOC 0205Z 325DEG 24KT 4070 9491 4061 9507
WIND...HAIL 60MPH <.75IN
$$
BOUSTEAD697
WWUS53 KOAX 190219
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 PM CDT THU AUG 18 2011
IAC145-190230-
/O.CAN.KOAX.SV.W.0341.000000T0000Z-110819T0245Z/
PAGE IA-
919 PM CDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAGE COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4057 9492 4057 9508 4067 9517 4081 9493
4080 9493 4073 9492 4072 9491
TIME...MOT...LOC 0220Z 325DEG 24KT 4062 9484 4053 9500
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:18 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Aug 18, 3:18 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 318 PM CDT THU AUG 18 2011 .DISCUSSION... TONIGHT... THE MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS... ESPECIALLY PRIOR TO 1 AM CDT. ONGOING MESOSCALE CONVECTIVE SYSTEM SHOULD CONTINUE TO EXPAND IN COVERAGE...THEN PUSH SOUTHEAST OUT OF THE AREA. DECENT INSTABILITY WAS NOTED IN 18Z KOAX SOUNDING WITH CAPE VALUES AROUND 3000 J/KG. PRECIPITABLE WATER VALUE WAS OVER 1.50 INCHES AND HAVE HAD SOME RAINFALL REPORTS OVER 1 INCH SO FAR. SOUTHERLY WINDS SHOULD TURN MORE TOWARD THE EAST AND NORTHEAST OVERNIGHT WITH LOWS 60 TO 65 NORTH AND MID TO UPPER 60S SOUTH. TONIGHT THROUGH MID PART OF NEXT WEEK... A FRONTAL BOUNDARY WILL SAG SOUTH THROUGH THE AREA FRIDAY...BUT IT ONLY LOOKS LIKE A SLIGHT CHANCE OF STORMS. THE 12Z NAM WAS FAIRLY AGGRESSIVE WITH DEVELOPMENT OF STORMS NORTHEAST OF A LINE FROM KOFK TO KOMA FRIDAY AFTERNOON. THAT SEEMED A BIT BULLISH BUT WILL MENTION SOME CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. SEVERAL SHORTWAVE TROUGHS WILL MOVE ACROSS THE LOCAL AREA IN THE NORTHWEST FLOW ALOFT FRIDAY NIGHT THROUGH SATURDAY. KEPT PREVIOUS FAIRLY HIGH RAIN CHANCES GOING. TEMPERATURES WILL BE BELOW NORMAL SATURDAY WITH HIGHS 75 TO 80 NORTH AND 80 TO 85 SOUTH. COOL HIGH PRESSURE AND DRY CONDITIONS ARE EXPECTED TO BUILD IN FOR SATURDAY NIGHT...WITH LOWS MOSTLY 60 TO 65 BUT SOME UPPER 50S POSSIBLE (ESPECIALLY NORTH). THE PATTERN WILL REMAIN SOMEWHAT UNSETTLED SUNDAY NIGHT INTO MONDAY NIGHT WITH NORTHWEST FLOW CONTINUING. IT DOES APPEAR THAT THE 500 MB RIDGE WILL EXPAND EAST FROM THE ROCKIES AND INTO THE PLAINS WHICH COULD PUSH TEMPERATURES (ESPECIALLY HIGHS) TO ABOVE NORMAL LEVELS NEXT WEEK. THE 12Z ECMWF SHOWED A FAIRLY DECENT SHORTWAVE DROPPING DOWN INTO IOWA TUESDAY INTO WEDNESDAY. THE GFS WAS NOT AS AGGRESSIVE SO FOR NOW WILL JUST KEEP AN EYE ON THAT. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK 18Z TAFS THUNDERSTORMS ARE MOST LIKELY TO AFFECT KOMA BUT MAY ALSO IMPACT KLNK AND KOFK...MOSTLY PRIOR TO 05Z. SOME VISIBILITY REDUCTION IS POSSIBLE TOWARD SUNRISE BUT SHOULD BECOME VFR BY MID MORNING. MVFR CEILINGS APPEAR POSSIBLE FRIDAY AFTERNOON...MAINLY AT KOFK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MILLER
Hazardous weather outlook, Aug 18, 4:15 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 415 PM CDT THU AUG 18 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 415 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THIS EVENING FOR MUCH OF THE AREA. SCATTERED THUNDERSTORMS SHOULD CONTINUE. SOME STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO EXPECTED...WITH SOME SPOTS POSSIBLY RECEIVING OVER 2 INCHES. THERE IS A SMALL CHANCE FOR THUNDERSTORMS FOR PORTIONS OF THE AREA FRIDAY AFTERNOON...BUT SEVERE WEATHER IS NOT LIKELY. MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING THROUGH SATURDAY EVENING. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD SHOULD PASS ALONG ANY OCCURRENCES OF HAIL... DAMAGING WINDS OR FLASH FLOODING. MILLER
In the hours before
Local storm report, Aug 18, 8:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST BELLEVUE 41.16N 95.92W
08/18/2011 E60.00 MPH SARPY NE TRAINED SPOTTER
WINDS ESTIMATED UP TO 60 MPH BY REACT SPOTTER
&&
MILLERLocal storm report, Aug 18, 8:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
808 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG GREENWOOD 40.96N 96.44W
08/18/2011 CASS NE TRAINED SPOTTER
3 INCH TREE LIMBS DOWN.
&&
PEARSONLocal storm report, Aug 18, 8:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 8 WNW COLUMBUS 41.48N 97.50W
08/18/2011 E60 MPH PLATTE NE EMERGENCY MNGR
WINDS ESTIMATED UP TO 60 MPH
&&
MILLERLocal storm report, Aug 18, 8:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
819 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL RANDOLPH 40.87N 95.56W
08/18/2011 E1.75 INCH FREMONT IA TRAINED SPOTTER
&&
PEARSONLocal storm report, Aug 18, 8:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
827 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ELMWOOD 40.84N 96.29W
08/18/2011 M1.00 INCH CASS NE TRAINED SPOTTER
&&
RCHERMOKLocal storm report, Aug 18, 8:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
837 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL FARRAGUT 40.72N 95.48W
08/18/2011 E1.00 INCH FREMONT IA TRAINED SPOTTER
&&
PEARSONThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 45 min |
| Aug 18, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 39 min |
| Aug 18, 7:58 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Page | 47 min |
| Aug 18, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 52 min |
| Aug 18, 8:34 PM CDT | Flash Flood Warning | OAX | Fremont, Mills, Pottawattamie | 6 hr |
| Aug 18, 9:35 PM CDT | Areal Flood Advisory | OAX | Fremont, Page | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.